Mississippi, 2023Damaging Winds in Mississippi, September 7, 2023
September 7, 2023 · NWS JAN · 4 events in 3 counties and zones
A disturbance in northwest flow aloft triggered a round of severe thunderstorms as it interacted with a hot and unstable air mass over portions of southern Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance in northwest flow aloft triggered a round of severe thunderstorms as it interacted with a hot and unstable air mass over portions of southern Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 7, 2:10 PM CST, 14 minutes earlier.
Area forecast discussion, Sep 7, 2:10 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
310 PM CDT Thu Sep 7 2023
...New DISCUSSION...
.DISCUSSION...
Issued at 310 PM CDT Thu Sep 7 2023
Tonight and Tomorrow:
An upper-level low pressure system has been moving southeastward
from KY/TN toward GA/SC today. Main shortwave trough axis associated
with this disturbance is focused over the Gulf Coast through the
evening, but neutral height tendencies on the western side of this
low and eastern edge of a shortwave ridge axis mean we aren't
exactly beneath strong subsidence or drying aloft along the Lower
Mississippi River valley. Thunderstorms have been developing on the
northern edge of the low-level ThetaE axis in southern AR, as well
as in the better instability axis around southern MS/LA. Flow aloft
is northwesterly, or parallel to the surface cold front boundary
through AR/LA/central MS. Convection that develops along the frontal
boundary should be steered south-southeastward this afternoon and
evening. Storms will be chasing the best instability (3500-4500 J/kg
SBCAPE) as they move toward the coast, but sufficient SBCAPE and
DCAPE values sough of the front will support an isolated damaging
wind threat from any stronger storms. Effective layer wind shear in
the 30-40 kts range is sufficient to maintain some organization as
well for any clusters that develop. A Marginal Risk for severe
thunderstorms covers portions of central/northeast LA and
southwestern/southern MS where the best alignment of parameters
supports this potential through the evening hours. A Heat Advisory
also remains in effect until 8 PM for areas south of I-20, where
heat index values of 105 to 110 have been common today. Tomorrow's
weather should generally be drier, but northerly/northwesterly flow
through AR/LA should still support some chance for showers and
storms in an axis of better moisture and instability to our west.
Northeast LA and southeast AR have the best chances to see storm
activity on Friday. At this time, severe weather chances are
expected to be west of our forecast area. /NF/
Friday night through Wednesday:
By Friday night, an upper ridging pattern settled to our west, over
the Southern Plains is expected to establish deep N/NW flow along
and west of the Mississippi River. East of the region, a shortwave
trough is progged to dig into the Ohio/Tennessee River Valley,
bringing northerly flow to those areas. This will allow for
suppression of convection along and east of the I-20 corridor
overnight Friday into Saturday as a boundary stalls across Southern
MS. For areas in the far east ArkLaMiss region, isolated to
scattered showers and storms will be possible Friday evening into
early Saturday morning. Precipitation is expected to diminish to the
southwest as the boundary moves into the Gulf of Mexico. For the
remainder of the weekend, dry conditions and seasonable temperatures
are expected, with highs in the middle 80s in the north to middle
90s in the far southeast. Overnight lows will be pleasant, with
temperatures in the lower 60s to lower 70s.
By the beginning of the next work week, a shortwave trough
associated with a closed low over the Appalachians is expected lift
northeast into the mid-Atlantic. Behind this system, a broad trough
extending from the Rockies to the northeastern seaboard is expected
to dig into the Lower Mississippi Valley region. With this, the
potential for isolated to scattered rain chances will increase from
the northwest on Tuesday and Wednesday as a frontal boundary inches
into the region. In the wake of the frontal passage, temperatures
are expected to range in the lower to upper 80s for the majority of
the region on Wednesday, with some areas in the far north reaching
the lower 70s (yay!). This anticipated pattern change is expected to
bring much needed relief behind dangerous heat stress conditions
that have plagued the region for the last several weeks. /AJ/
&&
.AVIATION...
(12Z TAFS)
Issued at 702 AM CDT Thu Sep 7 2023
VFR conditions and light surface wind will prevail for the most
part through the forecast period. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 68 92 66 91 / 10 10 20 10
Meridian 65 90 65 90 / 10 0 10 0
Vicksburg 70 91 65 90 / 10 10 20 10
Hattiesburg 72 96 67 95 / 30 0 10 10
Natchez 73 92 68 91 / 20 20 30 20
Greenville 65 88 63 86 / 0 10 20 0
Greenwood 66 89 63 88 / 0 10 10 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ053>055-059>066-
072>074.
LA...Heat Advisory until 8 PM CDT this evening for LAZ015-023>026.
AR...None.
&&
NF/AJ/NFHazardous weather outlook, Sep 7, 1:05 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
205 PM CDT Thu Sep 7 2023
ARZ074-075-MSZ018-019-025>039-041-042-044>046-051-052-081915-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Sharkey-Yazoo-Leake-
Neshoba-Kemper-Newton-Lauderdale-
205 PM CDT Thu Sep 7 2023
This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.
.DAY ONE...Tonight and Friday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
LAZ007>009-016-MSZ040-043-047>050-056>058-081915-
Morehouse-West Carroll-East Carroll-Madison LA-Issaquena-
Madison MS-Warren-Hinds-Rankin-Scott-Smith-Jasper-Clarke-
205 PM CDT Thu Sep 7 2023
This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.
.DAY ONE...Tonight and Friday
DANGEROUS HEAT
THREAT...Limited
TIMING...Through the remainder of this afternoon
Caution is advised this afternoon for possible dangerous heat, as
heat index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
LAZ015-MSZ053>055-063>066-072>074-081915-
Richland-Claiborne-Copiah-Simpson-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
205 PM CDT Thu Sep 7 2023
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Friday
DANGEROUS HEAT
THREAT...Elevated
TIMING...Through the remainder of this afternoon
Dangerous heat is likely this afternoon, with peak heat index
values ranging from 105 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
LAZ023>026-MSZ059>062-081915-
Franklin LA-Catahoula-Tensas-Concordia-Jefferson-Adams-
Franklin MS-Lincoln-
205 PM CDT Thu Sep 7 2023
This hazardous weather outlook is for portions of northeast
Louisiana, south central Mississippi, and southwest Mississippi.
.DAY ONE...Tonight and Friday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight
DANGEROUS HEAT
THREAT...Elevated
TIMING...Through the remainder of this afternoon
Isolated severe thunderstorms are possible through this evening.
Some thunderstorms could produce damaging wind gusts and hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
Dangerous heat is likely this afternoon, with peak heat index
values ranging from 105 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.
NF
&&
...HAZARD LEGEND...
*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
in excess of 110 degrees for multiple days. Heat stroke continues
to be a major concern.
Significant...Dangerous heat expected with peak heat index values
in excess of 110 degrees. Heat stroke will be a significant
concern.
Elevated...Dangerous heat likely with peak heat index values
ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
heat index values peak near 105 degrees. Heat exhaustion will
be possible.
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Sep 7, 12:22 PM CST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
122 PM CDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Tstm Wnd Dmg 4 WNW Cadaretta 33.73N 89.52W
09/06/2023 Grenada MS Emergency Mngr
A few trees down along Pleasant Grove rd.
&&
CELocal storm report, Sep 7, 12:47 PM CST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
147 PM CDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Tstm Wnd Gst 2 NNW Philadelphia 32.80N 89.12W
09/06/2023 M76 MPH Neshoba MS Emergency Mngr
Measured at the EOC.
&&
CELocal storm report, Sep 7, 1:35 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
235 PM CDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM Tstm Wnd Dmg 1 NW Mccool 33.21N 89.36W
09/06/2023 Attala MS Emergency Mngr
Scattered trees down Hwy 12 and road 3122.
&&
CELocal storm report, Sep 7, 1:37 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
237 PM CDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM Tstm Wnd Dmg 1 SSE Ethel 33.10N 89.46W
09/06/2023 Attala MS Emergency Mngr
Scattered trees down S of Ethel, a few down
across road 5053.
&&
CELocal storm report, Sep 7, 1:39 PM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
239 PM CDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM Tstm Wnd Dmg 4 E Providence 33.05N 89.35W
09/06/2023 Attala MS Emergency Mngr
Trees down along Hwy 14 near road 5001.
&&
CELocal storm report, Sep 7, 1:40 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
240 PM CDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM Tstm Wnd Dmg 3 SE Kosciusko 33.03N 89.56W
09/06/2023 Attala MS Emergency Mngr
Trees down along Williamsville Rd.
&&
CEThunderstorm Wind, Marion
- When
- September 7, 2:24 PM CST
- Where
- Marion County, 0.81 mi NW of West Columbia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.258, -89.880
A tree was blown onto MS Highway 587 near Racetrack Road.
Thunderstorm Wind, Marion
- When
- September 7, 2:32 PM CST to 2:37 PM CST
- Where
- Marion County, 0.69 mi S of Neb
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 31.220, -89.900
Multiple trees were blown down across MS Highway 586. A tree was blown down, and a roof was damaged along Hew Hope Church Road.
Thunderstorm Wind, Jefferson
- When
- September 7, 4:41 PM CST to 5:00 PM CST
- Where
- Jefferson County, 1.18 mi E of Stampley to 2.15 mi E of Hicks
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.650, -91.130
Multiple trees were blown down from the Stampley area to McNair, including several which were blown across roadways.
Thunderstorm Wind, Franklin
- When
- September 7, 5:00 PM CST
- Where
- Franklin County, 2.38 mi NNW of Oldenburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.610, -91.000
A large tree was blown down along McNair Road near the Jefferson County line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, September 7, 20231 death · $60,000 · 1 in hail · 28 events
- Hail and Damaging Winds in New York, September 7, 2023$113,000 · 1 in hail · 46 events
- Hail and Damaging Winds in Louisiana, September 7 to 8, 20231 injured · $226,000 · 1.5 in hail · 21 events
- Hail and Damaging Winds in Maryland, September 7 to 8, 2023$203,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Pennsylvania, September 7, 2023$149,000 · 1 in hail · 35 events
- Flash Flood and Hail in New York, September 7 to 10, 2023$10,000 · 1 in hail · 88 events
- Hail and Damaging Winds in Florida, September 7 to 12, 2023$94,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, September 7, 2023$120,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Virginia, September 7, 2023$69,000 · 1 in hail · 26 events
- Damaging Winds in Louisiana, September 7, 2023$80,000 · 52 kt wind · 11 events
- Damaging Winds in Georgia, September 7 to 8, 2023$104,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, September 7, 20231 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143182, 1143184, 1143188, 1143189.